Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Austin/San Antonio, TX

January 15, 2017Kinney County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Jan 15, 2017, 6:21 PM CST for Kinney County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 15, 2017, 6:21 PM CST (00:21 UTC)
Expired
Jan 15, 2017, 7:00 PM CST
In force
39 min
Issued by
NWS Austin/San Antonio, TX

County Kinney County, TX

The radar

The Laughlin AFB radar (KDFX), 62 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 0.4 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WWUS84 KEWX 160021
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
621 PM CST SUN JAN 15 2017
 
TXZ183-160100-
Val Verde TX-
621 PM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE COUNTY
UNTIL 700 PM CST...

At 621 PM CST, Doppler radar was tracking a strong thunderstorm near
Lake View, or near Del Rio, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake View and Cienegas Terrace. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CST for
south central Texas.

LAT...LON 2958 10076 2943 10070 2936 10098 2936 10100
      2937 10101 2944 10103
TIME...MOT...LOC 0021Z 240DEG 27KT 2942 10097 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Jan 15, 3:05 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Jan 15, 3:05 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
305 PM CST Sun Jan 15 2017

.SHORT TERM (Tonight through Monday Night)...
Strong to severe convection is about to enter the western boundary of
our forecast area, northwest of Del Rio. This convection is being
generated by a strong shortwave trough, unstable Gulf air, and a
slowly northward moving warm front. High resolution mesoscale models
have been consistent in depicting a thin MCS with embedded supercell
structures. The Texas Tech and NSSL WRFs have verified best so far
with timing and linear mode, with recent HRRR runs showing a more
broken line of supercells. Overall, prior forecasts are on track and
we expect the line to sweep across the area, generally along and
north of U.S. 90. The line should weaken with time, and reach the
I-35 corridor around 05-06Z. While one or two brief tornadoes are
possible, the main severe threats will be large hail and damaging
winds. Rainfall will average 1/2 to 1 inch, although some locations
in the Edwards Plateau, Hill Country, and Metro Austin could receive
up to 2-3 inches by daybreak Monday. Showers and thunderstorms will
linger on the coastal plains Monday, but rainfall amounts should be
1/4 inch or less.

&&

.LONG TERM (Tuesday through Sunday)...
Highly amplified and progressive flow will continue across the CONUS
through the next 7-10 days. This will bring a progression of fairly
sharp shortwave troughs through a general longwave trough over the
Plains. The net result for our area will be a cold front bringing
colder conditions Wednesday and Thursday, then back to above normal
temperatures Friday through Sunday before another cold front. PoPs
will be in the forecast through Friday, although rainfall should be
light. Just beyond this forecast period is another strong front and
the potential for strong convection, then a colder, drier period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              61  71  51  57  49 /  80  40  30  60  50
Austin Bergstrom Intl Airport  62  71  52  58  49 /  80  40  30  60  50
New Braunfels Muni Airport     62  72  54  58  51 /  70  40  40  60  50
Burnet Muni Airport            55  69  46  55  46 /  90  10  20  50  50
Del Rio Intl Airport           50  72  51  60  50 /  60   0  -   40  30
Georgetown Muni Airport        58  69  48  56  47 /  90  30  30  50  50
Hondo Muni Airport             60  75  55  60  51 /  70  10  20  60  50
San Marcos Muni Airport        62  72  53  59  50 /  70  40  40  60  50
La Grange - Fayette Regional   66  72  57  61  53 /  70  60  50  50  50
San Antonio Intl Airport       62  74  55  60  52 /  70  20  30  60  50
Stinson Muni Airport           62  74  57  61  53 /  70  20  30  50  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...24
Synoptic/Grids...26
Public Service/Data Collection...Williams
Hazardous weather outlook, Jan 15, 4:58 AM CST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
458 AM CST SUN JAN 15 2017

TXZ171>173-183>194-202>209-217>225-228-161100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
458 AM CST SUN JAN 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS..

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. THE GREATEST THREAT FOR SEVERE STORMS WILL BE ALONG
AND WEST OF I-35. DAMAGING WIND GUSTS...ISOLATED TORNADOES...AND
LARGE HAIL WILL BE POSSIBLE. LOCALLY HEAVY RAIN IS ALSO POSSIBLE
ACROSS THE HILL COUNTRY AND MAY CAUSE SOME FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SEVERE WEATHER AND EXCESSIVE RAINFALL
AMOUNTS.

In the hours before

Local storm report, Jan 15, 5:23 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
523 PM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             10 SW CARTA VALLEY      29.72N 100.82W
01/15/2017  E1.00 INCH       VAL VERDE          TX   OTHER FEDERAL

            NICKEL TO QUARTER SIZE HAIL REPORTED BY BORDER PATROL
            AGENTS ONE MILE SOUTH OF THE 277 AND 377 HIGHWAY
            INTERSECTION

&&

EVENT NUMBER EWX1700015

SBS
Local storm report, Jan 15, 5:31 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
531 PM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             CARTA VALLEY            29.80N 100.68W
01/15/2017  E1.25 INCH       EDWARDS            TX   CO-OP OBSERVER

            QUARTER TO SLIGHTLY LARGER SIZE HAILSTONES OBSERVED

&&

EVENT NUMBER EWX1700016

SBS
Local storm report, Jan 15, 5:41 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
541 PM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 E CARTA VALLEY        29.79N 100.62W
01/15/2017  M1.50 INCH       EDWARDS            TX   STORM CHASER

            QUARTER TO PING PONG SIZE HAIL COVERING THE ROAD ON
            HIGHWAY 377 NEAR FM2523

&&

EVENT NUMBER EWX1700017

SBS
Local storm report, Jan 15, 6:04 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
604 PM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             9 NNE KICKAPOO CAVERN S 29.73N 100.41W
01/15/2017  E2.50 INCH       EDWARDS            TX   STORM CHASER

&&

EVENT NUMBER EWX1700018

SBS
Special weather statement, Jan 15, 6:12 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
612 PM CST SUN JAN 15 2017

TXZ184-160100-
Edwards TX-
612 PM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS COUNTY UNTIL 700
PM CST...

At 612 PM CST, Doppler radar was tracking a strong thunderstorm over
Rocksprings, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rocksprings and Devils Sinkhole State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until midnight CST for south
central Texas.

A severe thunderstorm watch remains in effect until 1000 PM CST for
south central Texas.

LAT...LON 3015 9994 3008 9995 3008 9997 3003 9997
      3002 9999 2997 9999 2996 10000 2997 10032
      3009 10031
TIME...MOT...LOC 0012Z 265DEG 32KT 3003 10024
Special weather statement, Jan 15, 6:21 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
621 PM CST SUN JAN 15 2017

TXZ183-160100-
Val Verde TX-
621 PM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE COUNTY
UNTIL 700 PM CST...

At 621 PM CST, Doppler radar was tracking a strong thunderstorm near
Lake View, or near Del Rio, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake View and Cienegas Terrace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CST for
south central Texas.

LAT...LON 2958 10076 2943 10070 2936 10098 2936 10100
      2937 10101 2944 10103
TIME...MOT...LOC 0021Z 240DEG 27KT 2942 10097

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 6:12 PM CSTSpecial Weather StatementEWXEdwards48 min
Jan 15, 6:24 PM CSTSevere Thunderstorm WarningEWXEdwards, Real66 min
Jan 15, 6:30 PM CSTSpecial Weather StatementEWXEdwards60 min
Jan 15, 6:42 PM CSTSevere Thunderstorm WarningEWXEdwards, Kerr, Real48 min
Jan 15, 6:43 PM CSTSpecial Weather StatementEWXKimble32 min
Jan 15, 6:48 PM CSTSpecial Weather StatementEWXKinney42 min
Jan 15, 7:00 PM CSTSevere Thunderstorm WarningEWXKinney28 min
Jan 15, 7:08 PM CSTSevere Thunderstorm WarningEWXBandera67 min
Jan 15, 7:13 PM CSTSevere Thunderstorm WarningEWXKinney47 min
Jan 15, 7:17 PM CSTSpecial Weather StatementEWXEdwards43 min
Jan 15, 7:33 PM CSTSpecial Weather StatementEWXKerr42 min
Jan 15, 7:46 PM CSTSevere Thunderstorm WarningEWXKinney29 min
Jan 15, 7:48 PM CSTTornado WarningEWXKerr27 min
Jan 15, 7:59 PM CSTSevere Thunderstorm WarningEWXKinney, Uvalde46 min
Jan 15, 8:14 PM CSTSevere Thunderstorm WarningEWXBandera, Kendall, Kerr46 min
Jan 15, 8:16 PM CSTSpecial Weather StatementEWXKerr, Real, Uvalde44 min
Jan 15, 8:19 PM CSTSpecial Weather StatementEWXKendall41 min
Jan 15, 8:36 PM CSTAreal Flood AdvisoryEWXBandera, Kerr, Real3 hr
Jan 15, 8:56 PM CSTSpecial Weather StatementEWXBandera, Gillespie, Kendall, Kerr, Medina, Uvalde49 min
Jan 15, 8:59 PM CSTSevere Thunderstorm WarningEWXKendall46 min
Jan 15, 9:11 PM CSTAreal Flood AdvisoryEWXKinney, Uvalde3 hr
Jan 15, 9:27 PM CSTTornado WarningEWXKendall33 min
Jan 15, 9:43 PM CSTSpecial Weather StatementEWXBandera, Medina, Uvalde62 min
Jan 15, 9:44 PM CSTSevere Thunderstorm WarningEWXBlanco, Comal, Kendall46 min
Jan 15, 9:52 PM CSTAreal Flood AdvisoryEWXBandera, Kendall, Kerr3 hr
Jan 15, 10:22 PM CSTSpecial Weather StatementEWXHays38 min
Jan 15, 10:25 PM CSTSpecial Weather StatementEWXBexar50 min
Jan 15, 11:07 PM CSTSpecial Weather StatementEWXHays, Travis53 min
Jan 15, 11:16 PM CSTSpecial Weather StatementEWXBexar, Comal29 min
Jan 15, 11:21 PM CSTAreal Flood AdvisoryEWXBexar3 hr
Jan 15, 11:30 PM CSTSpecial Weather StatementEWXBexar45 min
Jan 15, 11:45 PM CSTSpecial Weather StatementEWXBexar, Comal30 min
Jan 16, 12:07 AM CSTSpecial Weather StatementEWXWilliamson38 min
Jan 16, 12:32 AM CSTAreal Flood AdvisoryEWXComal, Hays3 hr
Jan 16, 1:04 AM CSTAreal Flood AdvisoryEWXBexar, Guadalupe3 hr

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.